Washington, 2016

Wildfire in Washington, July 22 to 31, 2016

July 22 to 31, 2016 · NWS OTX · 1 event in 1 county or zone

The Buck Creek Fire was a lightning cause fire in Chelan county with a noted locations of 12 miles northwest of Trinity, WA. This fire grew to 3,500 acres (as the most recent fire report of October 6th reported).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Buck Creek Fire was a lightning cause fire in Chelan county with a noted locations of 12 miles northwest of Trinity, WA. This fire grew to 3,500 acres (as the most recent fire report of October 6th reported). This fire was controlled in the late summer but has yet to be reported as contained. The expectation is that winter snowfall will put it out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 21, 9:39 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 21, 9:39 PM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 PM PDT Thu Jul 21 2016

.SYNOPSIS...
Scattered showers and thunderstorms will accompany the passage of
a cold front tonight into Friday morning. Brief heavy rain and
lightning will be occur tonight through the early morning hours
on Friday. The potential for locally heavy rain will linger into
Friday evening over the Idaho Panhandle and northeast Washington.
A warm and dry, summer pattern will arrive Sunday and persist well
into next week.

&&

.DISCUSSION...

Updates to rework and modify some of the pops over the East Slopes
of the North Cascades where most of the thunderstorm activity has
occurred so far this evening. Appears the surface based heavy
precipitaiton produced earlier this evening that resulted in a
number of flood and flash flood highlights is transitioning into
the elevated forced convection that will become more widespread
and pass through the remaining areas of the forecast area
overnight tonight and Friday. /Pelatti

&&

.AVIATION...

06Z TAFS: Surface based convection has ended and elevated forced
convection starting to form over the East Slopes of the North
Cascades will become the primary nuisance over the aviation area
overnight tonight through a good chunk of Friday Morning. After
around 21Z Friday more surface based convection will occur over
the Northeast Mountains and parts of the North Idaho Panhandle and
should end by 4Z Saturday. With this in mind the aviation
forecast remains peppered with mentions of showers and
thunderstorms with emphasis on the elevated forced convection
affecting most TAF sites during the late night and morning hours.
Periods of frequent lightning and gusty and variable wind are
possible with these thunderstorms. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        62  77  55  78  56  86 /  20  60  40   0   0   0
Coeur d'Alene  58  75  53  77  52  85 /  20  60  50   0   0   0
Pullman        55  76  50  77  49  84 /  30  20  10   0   0   0
Lewiston       65  85  58  86  58  91 /  20  20   0   0   0   0
Colville       54  75  51  81  51  89 /  20  80  40   0   0   0
Sandpoint      53  73  50  75  49  82 /  20  60  50   0  10   0
Kellogg        53  72  50  75  49  83 /  20  50  40   0   0   0
Moses Lake     64  84  55  83  56  90 /  40  50   0   0   0   0
Wenatchee      67  81  59  83  60  89 /  50  30   0   0   0   0
Omak           64  83  55  85  59  90 /  40  50  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 21, 5:36 AM PST, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PDT THU JUL 21 2016

IDZ002>004-026-027-WAZ031>036-041>044-221345-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
636 AM PDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL PUSH INTO THE REGION TONIGHT WITH SCATTERED
THUNDERSTORMS POSSIBLE. LIGHTING STRIKES AWAY FROM THE WETTER
THUNDERSTORM CORES MAY RESULT IN NEW GRASS FIRE STARTS WHERE FUELS
ARE RECEPTIVE TO FIRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL BECOME BREEZY ON FRIDAY BEHIND A COLD FRONT PASSAGE
WITH RAPID SPREAD OF GRASS FIRES POSSIBLE.

IDZ001-WAZ037-038-221345-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
636 AM PDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...LEADING TO THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES...ESPECIALLY
AROUND BURN SCARS.

In the hours before

Local storm report, Jul 21, 7:09 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
809 PM PDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     5 NW OKANOGAN           48.43N 119.64W
07/21/2016                   OKANOGAN           WA   TRAINED SPOTTER

            A FEW TREES WERE BLOWN DOWN DUE TO
            THUNDERSTORM WINDS. MEASURED WIND GUSTS OF
            38 MPH. THE REPORTED OBSERVER LOCATION WAS 8
            MI NW OKANOGAN.

&&

RP

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
July 22, 12:00 AM PST to July 31, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

The latest fire report of October 6th noted costs associated with fire suppression/mitigation of the Buck Creek Fire to be $640,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655817.